Skip to content
14.6 °Cforecast >
Partly Cloudy

Ten suspected overdoses in three days prompts warning

Spike in visits to Barrie ER
0
overdose pills drugs stock
Stock image

The Simcoe Muskoka District Health Unit has tweeted a warning for people to be extra cautious if buying street drugs after a spike in emergency room visits in Barrie.

The visits pertain to opioid and heroin overdoses, according to Dr. Lisa Simon, associate medical officer of health.

"What we've seen is ten overdoses since Aug. 9. We have seven recorded on the 9th, one on the 10th and two so far today," Dr. Simon said. 

These are not confirmed, diagnosed overdoses but new data from a system called Syndromic Surveillance.

The system flags the cases based on the key reason people give for coming to emergency.

"It's different from the actual diagnosis they may get once they see a physician," said Simon. "It's a unique data source but it's our best way of having a real time sense of what's happening."

The ten potential overdoses mention heroin use, oxycontin and four that note a general overdose without specifying the drug.

Heroin and oxycontin would be considered opioids, which is the main drug health officials are trying to track. 

The health department is collaborating with a wide number of health care community partners on a broader opioid strategy and an early warning system of increases in overdoses is part of the plan. 

"What we are trying to start doing more regularly is alerting people and the most important people we can alert are people who are using drugs to be aware that there is increase in people that are overdosing. So that probably tells us something unusual and strong is in the local drug supply and people need to take extra precautions," said Simon.

"This is early days in our opioid surveillance but we had this data so wanted to communicate it."

From the data they have so far, this is an increase or a cluster, but it's not necessarily unprecedented.

There have been other spikes in the Barrie area and the region as a whole. 

"Our trend over the past number of years is absolutely going upwards when you look at any indicator of opioid-related harm - emergency room visits, hospitalizations or deaths related to opioids. We are going in an upward direction in Simcoe and Muskoka and we are in fact above the provincial average for all of those indicators," explained Simon. 

"We can't be certain what these ten overdoses relate to but in general these may well relate to the increased presence of bootleg fentanyl in the illicit drug market throughout Simcoe and Muskoka," she said 

Health officials In Ontario say that bootleg fentanyl is being mixed so some people are purposely taking fentanyl but more often are likley unknowingly taking it because it's being mixed in to many popular street drugs like cocaine, heroin, crystal meth and it's being pressed into counterfeit prescription pills as well and sold as percocet and oxycontin.

 “The increase in opioid use is indeed alarming and clearly a crisis across Canada and internationally,” says Dr. Jeffrey Tyberg, RVH chief of staff. “RVH and hospitals across the country are seeing increased numbers of these cases in Emergency Departments. Our ED physicians and nurses are highly skilled and trained in dealing with drug overdoses, including opioids, and can act swiftly to provide the very best care for these patients. Our goal is to always achieve the very best outcome possible for our patients. RVH will contribute to solutions to address this growing concern.”

The message for dug users is to be on alert and take certain precautions: use one drug at a time or if mixing drugs use less of each; test it by starting with small amount an seeing the effect; never use alone; carry the opioid antidote Naloxone which is available free with no prescription at health unit offices and many pharmacies.

The Health Unit also wants to alert the public to the signs and symptoms of opioid overdose: slow or absent breathing; blue lips or nails; person not moving and may be choking; gurgling sounds or snoring; tiny pupils; cold, clammy skin.

If you suspect an overdose, immediately call 911 even if Naloxone has been given.

For more information, visit here.



Comments


More Local News

Visit our homepage >